Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 72, NWS Lubbock, TX

June 8, 2014Castro County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 8, 2014, 10:26 PM CDT for Castro County, Swisher County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2014, 10:26 PM CDT (03:26 UTC)
Expired
Jun 8, 2014, 11:15 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 63 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 9:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WUUS54 KLUB 090326
SVRLUB
TXC069-437-090415-
/O.NEW.KLUB.SV.W.0072.140609T0326Z-140609T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1026 PM CDT SUN JUN 8 2014

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHERN SWISHER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1115 PM CDT

* AT 1024 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
  SOUTHEAST OF HEREFORD...AND MOVING EAST AT 40 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TULIA AND HAPPY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3475 10149 3447 10156 3470 10236 3475 10235
      3475 10221
TIME...MOT...LOC 0326Z 284DEG 35KT 3477 10224

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH

$$
2 follow-up statements
870 
WWUS54 KLUB 090343
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1043 PM CDT SUN JUN 8 2014

TXC069-437-090415-
/O.CON.KLUB.SV.W.0072.000000T0000Z-140609T0415Z/
SWISHER TX-CASTRO TX-
1043 PM CDT SUN JUN 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CASTRO AND NORTHERN SWISHER COUNTIES UNTIL 1115 PM CDT...

AT 1042 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
HAPPY...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TULIA AND HAPPY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3475 10220 3475 10149 3447 10156 3466 10222
TIME...MOT...LOC 0343Z 284DEG 35KT 3473 10204

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$
141 
WWUS54 KLUB 090358
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1058 PM CDT SUN JUN 8 2014

TXC069-090408-
/O.CAN.KLUB.SV.W.0072.000000T0000Z-140609T0415Z/
CASTRO TX-
1058 PM CDT SUN JUN 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASTRO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF CASTRO COUNTY.

LAT...LON 3475 10149 3447 10156 3460 10200 3475 10199
TIME...MOT...LOC 0358Z 284DEG 35KT 3469 10187

$$

TXC437-090415-
/O.CON.KLUB.SV.W.0072.000000T0000Z-140609T0415Z/
SWISHER TX-
1058 PM CDT SUN JUN 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SWISHER COUNTY UNTIL 1115 PM CDT...

AT 1057 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAPPY...AND
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TULIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3475 10149 3447 10156 3460 10200 3475 10199
TIME...MOT...LOC 0358Z 284DEG 35KT 3469 10187

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:47 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 8, 6:47 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
647 PM CDT SUN JUN 8 2014

.AVIATION...
CHANCES ARE GOOD FOR ONE...IF NOT TWO...DISTINCT WAVES OF THUNDER
CHANCES OVERNIGHT AND EARLY MONDAY AS A VIGOROUS LOW PRESSURE
SYSTEM MOVES SOUTHEAST INTO THE SOUTHERN PLAINS. FIRST ACTIVITY
STRETCHING NOW THROUGH NORTHEAST NEW MEXICO INTO EASTERN COLORADO
IS CONGEALING INTO A LARGE MESOSCALE CONVECTIVE COMPLEX AIMED MORE
AT THE PANHANDLE BUT SHOULD SWEEP AS FAR SOUTH AS KLBB BY MIDNIGHT
OR SO. THIS WAVE LIKELY WILL INCLUDE AT LEAST A FEW SEVERE
THUNDERSTORMS IF NOT AN OUTRIGHT RISK FOR A LARGE AREA OF HIGH
WIND RISK AND ISOLATED LARGE HAIL. BEST CHANCES FOR BOTH TAF SITES
BETWEEN 05Z AND 08Z TONIGHT. THE SECOND POTENTIAL WAVE INVOLVES
THE COLD FRONTAL BOUNDARY AND SHIFT TO NORTHERLY WINDS. AIRMASS
WILL REMAIN SUFFICIENTLY MOIST IN ADVANCE TO DEVELOP ANOTHER LARGE
COMPLEX OF THUNDER EARLY MONDAY MORNING...CLOSE TO OR JUST AFTER
DAYBREAK FOR BOTH SITES. LOW LEVEL MOISTURE MAY BE SUFFICIENT AS
WELL FOR AT LEAST AN MVFR DECK AT TIMES ESPECIALLY WITH THE
STORMINESS. MUCH DRIER NORTH WINDS WILL BRING ABOUT RETURN TO
DOMINANT VFR CONDITIONS BY MID OR LATE MONDAY MORNING. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT SUN JUN 8 2014/

SHORT TERM...
ONE MORE NIGHT OF UNSETTLED WEATHER EXPECTED WITH THE PROSPECTS FOR
MORE HEAVY RAIN AND POSSIBLE FLOODING AS WELL AS SEVERE WEATHER
TONIGHT. WE HAVE CONTINUED THE FLOOD WATCH AREA WIDE THROUGH 15Z
MONDAY.

SCATTERED ELEVATED CONVECTION HAS BEEN PERSISTENT ACROSS PORTIONS OF
THE SOUTH PLAINS INTO THE SOUTHERN ROLLING PLAINS THROUGH THE DAY
TODAY. THIS ACTIVITY APPEARS TO BE TIED TO WEAK WAA...MOISTURE
CONVERGENCE AND FRONTOGENESIS CENTERED AROUND 850 MB. MODERATE
EFFECTIVE DEEP LAYER SHEAR AND ELEVATED MUCAPE OF UP TO 1000 J/KG
HAVE ALLOWED A FEW OF THESE CORES TO BRIEFLY BECOME STRONG AND
PRODUCE SMALL HAIL. THIS MAY BE THE MODE THROUGH LATE AFTERNOON AND
EARLY EVENING AS THE ACTIVITY SHIFTS GRADUALLY SHIFTS EASTWARD.

ABUNDANT CLOUD COVER AND THE SCATTERED PRECIPITATION HAS LIMITED THE
INSTABILITY THIS AFTERNOON AS VERY MOIST UPSLOPE FLOW HAS PERSISTED
ACROSS WEST TEXAS. THIS SHOULD LIMIT THE PROSPECTS FOR THE
DEVELOPMENT OF ADDITIONAL SURFACE BASED CONVECTION THROUGH EARLY
EVENING. HOWEVER...WE WILL HAVE TO LOOK TO THE WEST AS CONVECTION
CONTINUES TO FIRE ALONG THE HIGHER TERRAIN OF NM AND CO. THIS
ACTIVITY WILL MOVE EAST AND SOUTHEASTWARD THROUGH TONIGHT AND SHOULD
ORGANIZE INTO ANOTHER MCS AS A POTENT UPPER LEVEL TROUGH EJECTS FROM
THE CENTRAL AND SOUTHERN ROCKIES ACROSS THE HIGH PLAINS. ALTHOUGH
THE ULTIMATE TRACK OF THE MCS IS SOMEWHAT UNCERTAIN...IT APPEARS AT
LEAST THE NORTHEAST HALF OF THE CWA WILL BE IMPACTED BY THE
MCS...AND POTENTIALLY MUCH OR ALL OF THE AREA LATE THIS
EVENING/TONIGHT. DAMAGING OUTFLOW WINDS WILL BE POSSIBLE WITH THIS
MCS AS IT RACES SOUTHEASTWARD...WITH SOME RISK OF LARGE HAIL AS WELL
WITH THE INITIAL STRONGEST CORES. IN ADDITION...HIGH PWAT AIR FED BY
A STRENGTHENING THOUGH MODEST LLJ WILL SUPPORT A HEAVY/TORRENTIAL
RAIN THREAT. THE THUNDERSTORM ACTIVITY COULD EVEN COME IN TWO WAVES
AS A POTENT COLD FRONT /FOR JUNE/ WILL ACCOMPANY THE
EMERGING/DEVELOPING UPPER LOW TO OUR NORTH EARLY MONDAY. THIS FRONT
MAY BRING ONE LAST ROUND OF THUNDERSTORMS ACROSS THE AREA BEFORE
CONSIDERABLY DRIER AIR INVADES THE REGION BEHIND THE FRONT AND
RAIN/THUNDER CHANCES END QUICKLY FROM NORTHWEST TO SOUTHEAST.
THUS...WE HAVE RAMPED UP POPS THROUGH TONIGHT...THEN TAPER THEM OFF
MONDAY MORNING...WITH A DRY FORECAST AFTER 00Z.

TEMPERATURES TONIGHT WILL AGAIN BE ON THE MILD SIDE...WITH LOWS
RANGING FROM THE MID-50S NORTHWEST TO MID-60S SOUTHEAST. ALTHOUGH
THE COLD FRONT WILL MOVE THROUGH WITH GUSTY NORTH WINDS MONDAY...THE
RETURN OF SUNSHINE WILL RESULT IN AFTERNOON HIGHS IN THE 70S AND
LOWER 80S.

LONG TERM...
AS AN UPPER LOW OVER THE PLAINS MONDAY MOVES TOWARD THE OHIO
VALLEY TUESDAY...WILL SEE RIDGING BUILD OVER THE ROCKIES WITH NW
FLOW OVER THE SRN HIGH PLAINS. HOWEVER WITH LITTLE MOISTURE
RECOVERY BEHIND A COLD FRONT MONDAY NIGHT...DO NOT ANTICIPATE ANY
STORMS OVER THE HIGH TERRAIN TO OUR WEST AND WILL THUS KEEP PRECIP
MENTION OUT OF THE FCST. WILL SEE BETTER MOISTURE RECOVERY
WEDNESDAY WITH POTENTIAL FOR THE UPPER RIDGE TO DEAMPLIFY AS IT
SHIFTS EWD AS A SHARP TROUGH MOVES ACROSS THE NRN AND CNTL PLAINS.
THAT PATTERN WILL LIKELY SEE THE DRYLINE SHIFT EWD INTO THE WRN
PART OF THE FCST AREA WITH SOME POTENTIAL TO CONVECT ALONG AND
EAST OF IT...DEPENDENT MAINLY ON STRENGTH OF THE CAP. MODELS
DIFFER ON THAT ASPECT...AND THERE IS CERTAINLY ENOUGH OF A
CONVECTIVE SIGNAL TO KEEP SLIGHT CHANCE WORDING FOR WEDNESDAY
AFTERNOON AND NIGHT.

PRECIP FCST BEYOND WEDNESDAY REMAINS MURKY. IN GENERAL THE UPPER
FLOW WILL REMAIN NEARLY ZONAL WITH AN UPPER HIGH REMAINING
CENTERED JUST TO OUR SW OVER NRN MEXICO. DEPENDING UPON LOW LEVEL
FLOW...THAT IS A PATTERN THAT COULD FAVOR CONVECTION MOVING OFF
THE HIGH TERRAIN OF CNTL AND ERN NEW MEXICO AT LEAST INTO WRN
SECTIONS OF THE FCST AREA. HOWEVER...POSSIBILITY OF A COUPLE OF
COLD FRONTAL SURGES INTO OR THROUGH THE AREA PER THE GFS AS WELL
AS UNCERTAINTY REGARDING STRENGTH OF THE CAP THROUGH THAT PERIOD
WOULD PUT A DAMPER ON THE WETTER SCENARIO OF THE ECMWF WORKING
OUT. GIVEN UNCERTAINTY WILL KEEP PRECIP MENTION OUT OF THE LATTER
PART OF THE FCST PERIOD.

TEMPS THROUGH THE PERIOD IN PART DEPENDENT ON HOW AMPLIFIED UPPER
RIDGE BECOMES WHEN IT MOVES TOWARD THE FCST AREA AND HOW MUCH LOW
LEVEL MOISTURE IS ABLE TO REMAIN IN PLACE. GENERALLY FAVORED MOS
THROUGH THE PERIOD STAYING AWAY FROM HIGHS NEAR 100F. EXCEPTION TO
THAT MAY END UP BEING WEDNESDAY WHEN THICKNESSES WILL BE HIGHEST
WITH THE FLATTENING RIDGE OVERHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  76  50  85  61 /  70  20   0   0  10
TULIA         58  76  51  83  61 /  70  20   0   0   0
PLAINVIEW     59  78  52  84  62 /  70  20   0   0   0
LEVELLAND     60  79  55  87  64 /  70  20   0   0   0
LUBBOCK       61  80  54  86  63 /  70  30   0   0   0
DENVER CITY   63  79  57  89  66 /  60  20   0   0   0
BROWNFIELD    62  80  56  88  65 /  70  20   0   0   0
CHILDRESS     64  81  56  83  63 /  70  40  10   0   0
SPUR          63  84  56  86  64 /  70  40   0   0   0
ASPERMONT     65  82  58  85  65 /  70  50   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: TXZ021>044.

&&

99/99/05
Hazardous weather outlook, Jun 8, 12:14 PM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1214 PM CDT SUN JUN 8 2014

TXZ021>044-091715-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1214 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THUNDERSTORMS ARE EXPECTED TO EXPAND IN COVERAGE THROUGH THE
EARLY AFTERNOON AND SPREAD EASTWARD INTO THE SOUTHERN ROLLING
PLAINS AS WELL. A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND BRIEF HEAVY
DOWNPOURS. BY MID AFTERNOON AND LASTING THROUGH THE EARLY
EVENING...A LULL IN THUNDERSTORM ACTIVITY MAY OCCUR...FOLLOWED BY
ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS DURING THE EVENING
HOURS. THIS SECOND ROUND OF STORMS WILL LIKELY MOVE SOUTHEAST FROM
EASTERN NEW MEXICO INTO THE SOUTH PLAINS DURING THE EVENING...AND
POTENTIALLY INTO THE ROLLING PLAINS OVERNIGHT. DAMAGING WIND GUSTS
TO 75 MILES PER HOUR...LARGE HAIL TO THE SIZE OF PING PONG
BALLS...AND TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THIS LATER
ACTIVITY.

FLOODING

GIVEN THE POTENTIAL FOR HEAVY RAINFALL AGAIN TONIGHT INTO EARLY
MONDAY IN ADDITION TO HEAVY RAINS THE PREVIOUS DAY...A FLASH FLOOD
WATCH IS IN EFFECT UNTIL 10 AM MONDAY MORNING. THE HIGHEST RISK OF
FLASH FLOODING WILL LIKELY EXIST IN THE MORE RUGGED TERRAIN NEAR
THE CAPROCK ESCARPMENT...WHILE AREAL FLOODING IS MORE LIKELY IN
THE GENTLY SLOPING AREAS ON TOP OF THE CAPROCK AND IN THE ROLLING
PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW BEYOND
EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH
THIS EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:29 AM CDTSpecial Weather StatementLUBMotley31 min
Jun 9, 1:15 AM CDTSpecial Weather StatementLUBCottle30 min
Jun 9, 1:57 AM CDTSpecial Weather StatementLUBKing33 min
Jun 9, 2:01 AM CDTSpecial Weather StatementLUBBailey, Floyd, Hale, Lamb, Motley29 min
Jun 9, 2:27 AM CDTAreal Flood AdvisoryLUBBriscoe, Crosby, Dickens, Floyd, Garza, Hall and 3 more6 hr
Jun 9, 2:29 AM CDTSpecial Weather StatementLUBCochran, Crosby, Dickens, Hockley, King, Lubbock46 min
Jun 9, 2:51 AM CDTSpecial Weather StatementLUBGarza, Kent, Lynn, Stonewall, Terry, Yoakum39 min
Jun 9, 3:00 AM CDTSpecial Weather StatementLUBBailey30 min
Jun 9, 3:16 AM CDTSevere Thunderstorm WarningLUBBailey, Lamb44 min
Jun 9, 3:32 AM CDTSpecial Weather StatementLUBCochran43 min
Jun 9, 3:36 AM CDTSpecial Weather StatementLUBGarza, Kent, Lynn, Stonewall, Terry, Yoakum24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.